Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 3, 2017, 4:10 PM CDT for Buffalo County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2017, 4:10 PM CDT (21:10 UTC)
- Expired
- Jun 3, 2017, 4:44 PM CDT
- In force
- 34 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
532
WUUS53 KARX 032110
SVRARX
WIC011-032200-
/O.NEW.KARX.SV.W.0097.170603T2110Z-170603T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
410 PM CDT SAT JUN 3 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Buffalo County in west central Wisconsin...
* Until 500 PM CDT
* At 410 PM CDT, a severe thunderstorm was located near Alma, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Modena around 425 PM CDT.
Other locations impacted by this severe thunderstorm include Nelson,
Cream, County Roads F And K K, Highways 37 And 35 and Tell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4442 9205 4449 9169 4430 9170 4435 9195
4438 9201 4438 9203 4440 9205
TIME...MOT...LOC 2110Z 264DEG 27KT 4438 9196
HAIL...1.00IN
WIND...60MPH
$$
RRS3 follow-up statements
157
WWUS53 KARX 032120
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
420 PM CDT SAT JUN 3 2017
WIC011-032200-
/O.CON.KARX.SV.W.0097.000000T0000Z-170603T2200Z/
Buffalo WI-
420 PM CDT SAT JUN 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL BUFFALO COUNTY...
At 420 PM CDT, a severe thunderstorm was located near Modena, or near
Alma, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Modena around 425 PM CDT.
Other locations impacted by this severe thunderstorm include Cream,
Highways 37 And 35, Tell, Praag and County Roads F And K K.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4443 9195 4447 9169 4430 9170 4435 9195
4437 9197 4440 9197
TIME...MOT...LOC 2120Z 264DEG 27KT 4439 9185
HAIL...1.00IN
WIND...<50MPH
$$
RRS130
WWUS53 KARX 032135
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
435 PM CDT SAT JUN 3 2017
WIC011-032200-
/O.CON.KARX.SV.W.0097.000000T0000Z-170603T2200Z/
Buffalo WI-
435 PM CDT SAT JUN 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL BUFFALO COUNTY...
At 434 PM CDT, a severe thunderstorm was located near Modena, or near
Alma, moving east at 15 mph.
HAZARD...Quarter size hail. The storm has weakened a bit but remains
capable of producing up to 1 inch diameter hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
this severe thunderstorm will remain over mainly rural areas of
central Buffalo County, including the following locations: Highways
37 And 35, Tell, Cream and Praag.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Brief heavy downpours can be expected with this storm. Watch for
ponding of water on roads and in low laying areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4444 9188 4445 9169 4430 9170 4434 9190
4435 9193 4440 9193
TIME...MOT...LOC 2134Z 270DEG 15KT 4438 9182
HAIL...1.00IN
WIND...<50MPH
$$
RRS214
WWUS53 KARX 032144
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
444 PM CDT SAT JUN 3 2017
WIC011-032153-
/O.CAN.KARX.SV.W.0097.000000T0000Z-170603T2200Z/
Buffalo WI-
444 PM CDT SAT JUN 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUFFALO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4444 9188 4445 9169 4430 9170 4434 9190
4435 9193 4440 9193
TIME...MOT...LOC 2141Z 264DEG 27KT 4439 9172
$$
RRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:40 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 3, 2:40 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 240 PM CDT Sat Jun 3 2017 .SHORT TERM...(Tonight thru Sunday night) Issued at 240 PM CDT Sat Jun 3 2017 Main fcst concerns this period are SHRA/TSRA chances and strong to severe storm risk thru tonight, small SHRA/TSRA chance north Sunday afternoon, warm temps again Sunday. Data analysis at 18z had a weak low in NW WI with a front SW of this low into far NW IA. Much of IA and the SW 2/3 of WI in the capped warm sector ahead of the front. With minimal E-T across much of IA yet (limited row-crop development) dew points have actually lowered into the 50s over portions of northern IA into parts of SW WI. Temps in these areas with the lower dew points climbing into the upper 80s and lower 90s early this afternoon. Record high of at least 94F at KLSE as of 19z. The main CAPE/moisture pool ahead of the front has been moved into northern and eastern WI, but as of 19z a few SHRA/TSRA were developing ahead of the front in south-central MN. This where sfc-850mb wind fields indicate convergence is a bit stronger with the front and less capping on west edge of the warm sector. No issues noted with 03.12z model initializations. Solutions offering a tight consensus as the shortwave energy near the ND/MAN border rotates quickly toward the Lk Huron area by 12z Sun. Trend continues flatter/faster with less digging of this feature as it moves across the north part of the region tonight. Trend also shows an eastward consensus shift on the shortwave energy from the mid level low over SW Ont as it drop S-SE across the western great lakes Sun/Sun night. Overall short-term fcst confidence is average to good. For the short term, trends mentioned above produce less SHRA/TSRA chances across the fcst area thru this evening and again Sun afternoon. Shortwave energy moving quickly east across the north end of the region tonight acts to shear the cold front advancing more slowly SE across the region. Front takes on some katabatic characteristics as west to NW 925-850mb flow increases over the top of it later this afternoon/tonight. Main mid/upper level lift/ divergence ahead of the shortwave to now pass north of the fcst area, with a weaker convergence/lift signal along the front as it pushes SE across the area. Many models, both high res/WRF and larger scale models now very meager or dry for precip/SHRA/TSRA production with the passing front late today/tonight. What higher SHRA/TSRA chances there are, are now this evening, diminishing rather quickly after midnight as CAPE wanes in the weak low level forcing environment. As for strong to severe TSRA risk, appears to be mainly late this afternoon thru early this evening. The main risk is NE of I-94 where deeper shear is stronger, there is some component of forcing/lift near/ahead of the shortwave and some lower level thermo- dynamic forcing will accompany the front. See Swody1 for more details. With the eastward trend of the shortwave to drop S-SE across the region Sun/Sun night, main shot of forcing/lift and increase of 850- 700mb moisture with it passes mainly NE of the fcst area. It now looks to just clip the N end of the fcst area with enough moisture for a small SHRA/TSRA chance Sun afternoon. Still another warm early June day on Sun. 925-805mb temps do cool a bit from those of today, but still supporting highs for Sun mainly in the 80s, perhaps a 90 or two in the MS/WI river valleys. Main cold push behind the shortwave drops across the area Sun night as Can high pressure starts to build into the region. Blend of Sun night guidance lows closer to normal and mainly in the 50s looks good. .LONG TERM...(Monday through Saturday) Issued at 240 PM CDT Sat Jun 3 2017 For Monday thru Tuesday night: main fcst concern this period is temperatures. Model runs of 03.12z offer a tightening consensus for mid level shortwave ridging to slowly build SE into the Upper Midwest this period. Fcst confidence is good this period as it continues to shape up as dry and quiet with seasonable temps. Mon thru Tue night to be dominated by drier/cooler Can high pressure settling south across the region under the shortwave ridging building into the region. Skies trending clear/mostly clear thru the period with light north to east winds. After a seasonably warm weekend, temps trend back to near normal this period. Model soundings showing mixing to around 875mb both days, with 925mb temps in the 14c-16c range. Consensus highs in the 70s Mon/Tue appear quite reasonable. With the center of the high looking to be nearly overhead Tue night along with a drier BL airmass, lows could be quite cool by Wed morning, perhaps a few upper 30s in the normally colder low laying areas along/NE of I-94. Did trend toward cooler of guidance lows Tue night. For Wed thru Sat (days 4-7): main fcst concerns this period include small on-and-off SHRA/TSRA chances Thu thru Sat, temperatures. Medium range model runs of 03.00z/03.12z in decent agreement for some shortwave ridging to persist over the region Wed, with hgts falling over the region Wed night/Thu as shortwave energy drops in from the NW. Good agreement on NW flow aloft over the region thru Fri, then mid level ridging to be pushed east into the region by Sat as strong troughing moves into the western Conus. Given detail differences on small resulting SHRA/TSRA chances Thu-Sat, day 4-7 fcst confidence is average. Modified Can high pressure to persist over the region thru Wed. Shortwave energy to drop in Wed night/Thu lowers hgts over the region with the vort tail/trough axis dragging a cold front into the region. Plenty of timing/strength detail differences with this front as it would push slowly into/across the area from later Wed night into Fri as additional pieces of shortwave energy would ripple SE thru the NW flow aloft thru the end of the week. Some moisture to come north ahead of the front, with some modest MUCAPE progged over the area, especially during the afternoon/early evening hours. Until the detail differences decrease, will have to settle for the small consensus SHRA/TSRA chances from Thu into Fri night. By Sat, signal would be for the frontal boundary to start lifting back north as a warm front. May yet need some SHRA/TSRA chances Sat depending on how all the timing plays out, but dry per the model consensus OK at this point. Consensus highs/lows generally near normal for Wed-Fri, then warming a bit Sat as the ridging aloft would build east appear well trended at this time. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1211 PM CDT Sat Jun 3 2017 The main concern for this forecast will be whether any thunderstorms will impact either airport. A cold front was working east across Minnesota late this morning as a short wave trough was dropping southeast out of Winnipeg. This short wave trough will continue moving southeast across northern Minnesota and Lake Superior through this evening. This takes the best pv advection in the 500-300 mb layer well north of the area with the low level moisture transport expected to be focused well to the north along the warm front that moved through the region overnight. This should allow the greatest concentration of showers and storms to develop across northern Wisconsin into the U.P. of Michigan. Additional storms may back build along the cold front during the late afternoon and early evening that could hit either airport. Will continue with the VCTS mention, although confidence if rather low that there will be much along the front well south of the dynamic support. Otherwise, VFR conditions expected through the period for both sites. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION.....04
Hazardous weather outlook, Jun 3, 9:46 AM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 946 AM CDT Sat Jun 3 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 946 AM CDT Sat Jun 3 2017 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota and southwest into central Wisconsin. .DAY ONE...Rest of Today and Tonight Scattered thunderstorms are expected later this afternoon into the evening. A few will be strong, potentially severe. Large hail, damaging wind gusts and heavy downpours are the threats. Main threat time is between 3 and 8 pm. Thunderstorms will be possible across the entire area with the higher chances for severe weather along and north of Interstate 94. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible for some locations Sunday afternoon and again Wednesday and Wednesday night. Severe weather is not currently expected. .SPOTTER INFORMATION STATEMENT... A few spotter groups could be needed later today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Special weather statement, Jun 3, 3:26 PM CDT, 44 minutes before
Special Weather Statement National Weather Service La Crosse WI 326 PM CDT Sat Jun 3 2017 MNZ079-086>088-094-095-WIZ032-033-032130- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Alma, Arcadia, and Whitehall 326 PM CDT Sat Jun 3 2017 ...Thunderstorms Moving into Parts of Southeast Minnesota and West-Central Wisconsin... At 320 pm...a line of showers and thunderstorms was located from just west of Mondovi Wisconsin to Dodge Center and Albert Lea Minnesota. The line was moving east at 30 mph. By 430 pm the leading edge of the line will be near Osseo Wisconsin to Winona and Grand Meadow Minnesota. The stronger storm will be capable of producing hail up to 1/2 inch diameter and gusty winds up to 45 mph. If one of these storms approaches your location, moving inside a sturdy shelter until it passes. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:30 AM CDT | Special Weather Statement | ARX | Trempealeau | 30 min |
| Jun 3, 1:48 AM CDT | Special Weather Statement | ARX | Jackson | 27 min |
| Jun 3, 4:26 PM CDT | Special Weather Statement | ARX | Taylor | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.